Texas, 2016

Flash Flooding in Texas, September 24 to 25, 2016

September 24 to 25, 2016 · NWS OUN · 6 events in 3 counties and zones

As a large upper trough moved through and combined with some tropical moisture, abundant rainfall produced flooding across the area on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a large upper trough moved through and combined with some tropical moisture, abundant rainfall produced flooding across the area on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 24, 1:26 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 24, 1:26 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
226 PM CDT SAT SEP 24 2016

.DISCUSSION...
Heavy rainfall will be main concern next 36hrs.

Large upper low over Wyoming/Colorado will continue to move
slowly east this afternoon into this evening before lifting
northeast into the Northern Plains tonight into Sunday. Models
still depicting a large piece of this low remaining behind,
retrograding and closing off somewhere near the baja tomorrow.

As this occurs, widespread showers and thunderstorms are expected
to develop across Oklahoma and western north Texas. Although
overall wind fields will be rather weak, sufficient instability
will be present late today into this evening for a few strong to
perhaps severe storms across approximately the western half of
the CWA.

As the northern part of the upper low moves through the
Northern Plains, a cold front will push south through Oklahoma
into Texas during the day on Sunday. This will bring cooler and
drier air into the area, which will limit the rain/thunder to Red
River valley by Sunday night.

Drier and cooler air will then overspread the area, resulting in
acouple of pleasant and more fall-like days early in the week.
Hightemperatures Monday/Tuesday will only climb into the 70s with
nighttime temperatures dropping into the upper 40s and lower 50s
byTuesday morning.

The upper low over the baja is expected to lift northeast
through southern and central Rockies into the plains by late in
the week. This may result in a few showers across northwest
Oklahoma by late Thursday into Friday. Otherwise, temperatures
will warm back to into the low/mid 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  75  57  74 /  90  80  30  10
Hobart OK         68  74  57  73 /  80  80  30  10
Wichita Falls TX  70  78  59  74 /  80  90  50  30
Gage OK           61  71  50  75 /  60  30   0   0
Ponca City OK     67  73  53  75 /  90  70  10   0
Durant OK         72  84  63  77 /  40  70  40  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

04/30
Hazardous weather outlook, Sep 24, 11:58 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT SAT SEP 24 2016

OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1258 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND AFFECT PARTS OF THE AREA THROUGH SUNDAY MORNING DUE TO
A SLOW MOVING STORM SYSTEM. A FEW OF THE STORMS MAY BECOME STRONG
TO SEVERE THIS AFTERNOON AND EVENING... MAINLY BETWEEN 3 PM AND 10
PM. A MARGINAL RISK COVERS AN AREA NORTHWEST OF A LINE FROM
STILLWATER AND MOORE... TO DUNCAN OKLAHOMA... TO WICHITA FALLS AND
ARCHER CITY TEXAS. DAMAGING WINDS UP TO 65 MPH WILL BE THE PRIMARY
CONCERN WITH ANY SEVERE STORMS.

THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE LATER THIS EVENING
BUT SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATER THIS
AFTERNOON AND EVENING.

.HEAVY RAIN...
HEAVY RAIN WILL ALSO BE A CONCERN ACROSS MUCH OF THE AREA INTO
SUNDAY. THE HEAVIEST RAIN IS EXPECTED TO BEGIN THIS EVENING AND
CONTINUE OVERNIGHT. FLOODING COULD BE POSSIBLE... ESPECIALLY IN
LOW-LYING AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
SHOWERS AND SOME THUNDERSTORMS WILL REMAIN POSSIBLE SUNDAY INTO
MONDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED BUT SOME GUSTY
WINDS MAY BE POSSIBLE. RAIN CHANCES WILL GRADUALLY SHIFT FROM
NORTHWEST TO SOUTHEAST SUNDAY AND SUNDAY NIGHT.

AFTER A BRIEF BREAK... LOW THUNDERSTORM CHANCES WILL RETURN TO
PARTS OF THE AREA THURSDAY AND CONTINUE INTO FRIDAY.

.HEAVY RAIN...
THE HEAVY RAIN WILL CONTINUE SUNDAY... ESPECIALLY DURING THE
MORNING HOURS. RAINFALL TOTALS OF TWO TO FOUR INCHES WILL BE
POSSIBLE IN SOME LOCATIONS BY MONDAY. FLOODING WILL REMAIN A
CONCERN SUNDAY... ESPECIALLY IN LOW-LYING AND POORLY DRAINED
AREAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Local storm report, Sep 24, 3:57 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLASH FLOOD      ELK CITY                35.40N 99.41W
09/24/2016                   BECKHAM            OK   PUBLIC

            RELAYED VIA TWITTER.

&&

MAHALE
Special weather statement, Sep 24, 4:12 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT SAT SEP 24 2016

TXZ083>085-087-242300-
WILBARGER TX-KNOX TX-HARDEMAN TX-FOARD TX-
512 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILBARGER...NORTHERN
KNOX...SOUTHEASTERN HARDEMAN AND SOUTHERN FOARD COUNTIES UNTIL 600 PM
CDT...

AT 508 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MARGARET TO 6 MILES SOUTHEAST OF CROWELL TO 3 MILES NORTH OF
GILLILAND TO 3 MILES SOUTHWEST OF TRUSCOTT...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
VERNON...CROWELL...CHILLICOTHE...ODELL...TRUSCOTT...THALIA...
LOCKETT...MARGARET...GILLILAND...MEDICINE MOUND AND RAYLAND.

LAT...LON 3410 9972 3437 9953 3439 9945 3437 9943
      3439 9942 3437 9941 3439 9940 3441 9931
      3412 9925 3383 9944 3383 9948 3378 9948
      3371 9952 3361 9967 3360 9999 3380 10000
TIME...MOT...LOC 2208Z 201DEG 24KT 3405 9962 3390 9967 3377 9970 3372
9987

KURTZ
Special weather statement, Sep 24, 4:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT SAT SEP 24 2016

OKZ022-023-035>038-242300-
COMANCHE OK-CADDO OK-TILLMAN OK-KIOWA OK-JACKSON OK-WASHITA OK-
521 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...WESTERN
CADDO...NORTHWESTERN TILLMAN...KIOWA...NORTHEASTERN JACKSON AND
WASHITA COUNTIES UNTIL 600 PM CDT...

AT 517 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF DILL CITY TO NEAR ROCKY TO 3 MILES NORTH OF
ROOSEVELT TO 3 MILES SOUTHWEST OF TOM STEED RESERVOIR TO 4 MILES EAST
OF HEADRICK...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
HOBART...CORDELL...CACHE...BURNS FLAT...CARNEGIE...SNYDER...
SENTINEL...TIPTON...MOUNTAIN VIEW...DILL CITY...CORN...
MOUNTAIN PARK...INDIAHOMA...EAKLY...ROOSEVELT...GOTEBO...BESSIE...
ROCKY...COLONY AND HEADRICK.

LAT...LON 3537 9919 3547 9852 3496 9852 3462 9864
      3447 9924
TIME...MOT...LOC 2217Z 219DEG 37KT 3531 9906 3512 9906 3490 9904 3474
9904 3461 9907

KURTZ
Special weather statement, Sep 24, 4:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT SAT SEP 24 2016

OKZ007-242300-
GRANT OK-
535 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
600 PM CDT...

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WAKITA...MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WAKITA.

LAT...LON 3678 9786 3679 9802 3700 9801 3700 9776
TIME...MOT...LOC 2233Z 189DEG 30KT 3688 9793

KURTZ
Special weather statement, Sep 24, 4:44 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SAT SEP 24 2016

TXZ085-088-089-242330-
WILBARGER TX-ARCHER TX-BAYLOR TX-
544 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILBARGER...
NORTHWESTERN ARCHER AND BAYLOR COUNTIES UNTIL 630 PM CDT...

AT 541 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MILLERS CREEK RESERVOIR TO 11 MILES SOUTHWEST OF WESTOVER...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SEYMOUR...LAKE DIVERSION...LAKE KEMP...DUNDEE...
MABELLE AND BOMARTON.

LAT...LON 3340 9947 3344 9947 3382 9932 3387 9905
      3378 9884 3340 9909
TIME...MOT...LOC 2241Z 206DEG 35KT 3343 9939 3342 9920

KURTZ
Special weather statement, Sep 24, 5:01 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT SAT SEP 24 2016

OKZ022-023-035-038-242345-
COMANCHE OK-CADDO OK-KIOWA OK-WASHITA OK-
601 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...WESTERN
CADDO...EASTERN KIOWA AND SOUTHEASTERN WASHITA COUNTIES UNTIL 645 PM
CDT...

AT 600 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF CARNEGIE TO 8 MILES WEST OF BOONE TO 6 MILES
SOUTHEAST OF COOPERTON TO 3 MILES EAST OF MOUNTAIN PARK...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ANADARKO...CARNEGIE...APACHE...SNYDER...MOUNTAIN VIEW...BINGER...
FORT COBB...MOUNTAIN PARK...MEDICINE PARK...EAKLY...GRACEMONT...
LOOKEBA...COOPERTON...MEERS...LAKE LAWTONKA...ALFALFA...
FORT COBB RESERVOIR...BOONE...ALBERT AND FORT SILL.

LAT...LON 3483 9893 3498 9884 3520 9885 3540 9831
      3538 9830 3538 9826 3528 9823 3506 9824
      3467 9853 3461 9900
TIME...MOT...LOC 2300Z 232DEG 18KT 3506 9857 3493 9861 3481 9878 3468
9889

KURTZ

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Foard

When
September 24, 5:05 PM CST to 8:05 PM CST
Where
Foard County, 1.39 mi NW of Thalia to 2.35 mi SSE of Thalia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.994, -99.557

Foard county sheriff's office reported numerous farm to market roads closed east and south of Crowell proper, including the closing of U.S. Highway 70 between Crowell and Thalia. Up to 6 inches of water were covering the highway.

Flash Flood, Baylor

When
September 24, 5:35 PM CST to 8:35 PM CST
Where
Baylor County, 0.85 mi ESE of Seymour to 1.54 mi SSE of Seymour
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.587, -99.246

Water covering FM 114 near intersection with US highway 183/277.

Flash Flood, Baylor

When
September 24, 5:35 PM CST to 11:35 PM CST
Where
Baylor County, 5 mi SSE of Mabelle to 5.9 mi S of Mabelle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.602, -99.100

Water covered the road at the intersection of FM 422 and 210.

Flash Flood, Wichita

When
September 24, 8:20 PM CST to 11:20 PM CST
Where
Wichita County, 4.84 mi S of Wichita Falls to 3.44 mi S of Wichita Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.840, -98.490

Water flowed across state highway 79.

Flash Flood, Baylor

When
September 24, 8:30 PM CST to 11:30 PM CST
Where
Baylor County, 1.02 mi SE of Seymour to 0.63 mi SSW of Seymour
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.578, -99.249

Water covered US highway 183/283.

Flash Flood, Wichita

When
September 24, 9:18 PM CST to September 25, 12:18 AM CST
Where
Wichita County, 3.34 mi SSW of Wichita Falls to 3.51 mi SW of Wichita Falls
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.869, -98.520

Estimated 1 foot of flood waters near Midwestern State University.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655223, 655224, 655225, 655226, 655227, 655229.